Virginia, 2011Damaging Winds and Lightning Strike in Virginia, September 27, 2011
September 27, 2011 · NWS AKQ · 3 events in 1 county or zone
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 27, 5:51 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 27, 5:51 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT TUE SEP 27 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE AREA WEDNESDAY...
THEN PUSH OFF THE MID ATLANTIC COAST THURSDAY. A SECONDARY COLD
FRONT WILL CROSS THE REGION LATE FRIDAY...USHERING IN MUCH COOLER
AND DRY CONDITIONS FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
CRNT CONVECTION DUE TO WK S/W MOVG NE AHEAD OF APPRCHG FRNTL BNDRY.
LCLLY HVY DOWNPOURS AND GUSTY WINDS DUE TO TRPLCL AIRMASS/ MARGINAL
INSTAB. LTST DATA SPRTG BULK OF THIS ACTIVITY SHIFTS NE THIS EVE
AND WEAKENS WITH LOSS OF HTNG. LOW CHC POPS CONT THRU OVRITE HRS.
WRM & REMAINING HUMID. LOWS 65-70.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LTST SUITE OF MODEL DATA NOT SHOWING MUCH CHANGE IN OVRALL PTRN
THIS WEEK AS MIDWEST UPR LOW REMAINS STNRY WED...BEFORE FINALLY
GETTING SHOVED EWRD WED NIGHT & THUR BY ANTHR UPR TROUGH DROPPING
SOUTH OUT OF CANADA. XPCT WED TO BE ANTHR DAY LIKE TDY AS ANTHR
IN A SERIES OF S/W EJECTS NE AHEAD OF FRNTL BNDRY (WHICH WILL BE
IVOF THE I95 CORRIDOR). APPEARS THAT OVERALL COVERAGE WILL BE A
BIT LWR THAN TDY...SO KEPT CHC POPS WITH HIGHEST POPS ERN SCTNS.
NO SVR WX XPCTD...BUT LCL HVY DOWNPOURS AND GUSTY WNDS PSBL IN
STRNGST STORMS. HIGHS 80-85.
EVE POPS WED NITE WITH SHWRS BNCMG LIMITED TO ERN AREAS AS DRIER
AIR PROGGED TO FILTER INTO THE WRN MOST ZONES AS THE COLD FRONT
STARTS TO SHIFT EAST. THE SLOW MOVING CDFRT FINALLY REACHES THE
COAST THURS MORNING...BEFORE MOVING OFFSHORE DRNG THE AFTRN.
THE UPR LOW OPENS UP AND TAKES ON A NEGATIVE TILT AS IT LIFTS NE
THROUGH THE NORTHERN MID-ATLANTIC/ NORTHEAST THURS. THIS SCENARIO
KEEPS ENUF MSTR ARND ERN HALF OF FA FOR SCT SHWRS THU MORN WITH
POPS LIMITED TO CSTL SCTNS BY THE AFTRN.HIGHS U70S-L80S.
DRY WITH CLRG SKIES THU NITE. LOWS IN THE M50S-L60S. SEASONABLY
WRM OUT AHEAD OF NXT SGNFCNT CDFRNT FRI. ENUF HTNG BEFORE FROPA
FOR TMPS TO REACH 75-80.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A STRONG TROUGH DIGS INTO THE GREAT LAKES BY THURSDAY NIGHT. THIS
TROUGH WILL WILL PUSH A COLD FRONT THROUGH THE MID ATLANTIC FRIDAY
NIGHT AND CONTINUE TO DIG AND SETTLE OVER THE EAST COAST THROUGH THE
WEEKEND. MOISTURE SHOULD BE LIMITED WITH THE PASSAGE OF THE FRONT
AND THE EARLIER OUTLIER (MORE MOIST) GEM GLOBAL HAS TRENDED TO THE
DRIER ECMWF AND GFS. AN EARLY AUTUMN DEEP COOL CANADIAN AIRMASS
ARRIVES BEHIND THE FRONT FOR SATURDAY AND SUNDAY EVIDENCED BY
1000-500 MB THICKNESS VALUES NEARING A MINIMUM OF 540 DAM AND 850 MB
TEMPERATURES AROUND -1 TO +2C. THE AIRMASS SHOULD REMAIN WELL MIXED
DURING THE LATE MORNING AND AFTERNOON AND THIS WOULD SUPPORT MAXIMA
IN THE UPPER 50S TO LOW 60S. SOME AIRMASS MODIFICATION WILL BE
ALLOWED FOR AT THIS POINT...SO FORECAST HIGHS SATURDAY AND SUNDAY
WILL BE IN THE LOW TO MID 60S. LOW TEMPERATURES SATURDAY MORNING
SHOULD RANGE FROM THE UPPER 40S NW...TO THE UPPER 50S FAR
SE...WITH LOW TO MID 40S NW TO LOW 50S SE ON SUNDAY AND
MONDAY MORNING. IF ENOUGH DECOUPLING OCCURS SUNDAY AND MONDAY
MORNING A FEW FAVORED COOL SPOTS IN THE INTERIOR COASTAL PLAIN AND
PIEDMONT COULD FALL INTO THE UPPER 30S. HEIGHTS BEGIN TO RISE EARLY
NEXT WEEK AS UPPER RIDGING BUILDS IN FROM THE WEST WITH MILD AND DRY
CONDITIONS EXPECTED.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE PREVAILING THIS AFTERNOON ACROSS MOST OF THE
AREA ALTHOUGH SHOWERS AND THUNDERSTROMS ARE DEVELOPING OVER THE
I-95 CORRIDOR. THIS ACTIVITY WILL MAINLY AFFECT RIC THIS
AFTERNOON...BUT A BRIEF SHOWER OR THUNDERSTORM IS POSSIBLE ACROSS
SE VA AND NE NC INCLUDING PHF...ORF...AND ECG THROUGH EARLY
EVENING. NUMERICAL MODEL GUIDANCE SUGGESTS SHOWERS DO NOT REACH
THE EASTERN SHORE...SO WEATHER MENTION WAS NOT INCLUDED AT SBY.
THE SURFACE BOUNDARY MAKES VERY LITTLE MOVEMENT TO THE EAST
OVERNIGHT...SO IFR STRATUS IS ONCE AGAIN EXPECTED LATE TONIGHT
INTO WEDNESDAY MORNING WITH VERY LITTLE CHANGE IN THE SURFACE
AIRMASS. A CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
WEDNESDAY AFTERNOON AND EVENING. A STRONGER COLD FRONT ARRIVES
LATER FRIDAY.
&&
.MARINE...
BENIGN CONDITIONS TO CONTINUE OUTSIDE OF ANY THUNDERSTORMS WITH WIND
SPEEDS AOB 15 KT. THE WIND DIRECTION WILL MAINLY BE SE TO S THROUGH
WEDNESDAY NIGHT AND THEN BECOME MORE SW THURSDAY INTO FRIDAY. A
STRONGER COLD FRONT APPROACHES FROM THE NORTHWEST FRIDAY AND MOVES
ACROSS THE MID ATLANTIC COAST FRIDAY NIGHT. DECENT CAA BEHIND THIS
FRONT WILL LIKELY RESULT IN GOOD LOW LEVEL MIXING OVER WARM WATER
WITH EVENTUAL SCA FLAGS LIKELY FOR THE BAY AND SOUND PROBABLY LATER
SATURDAY INTO SUNDAY. SEAS SHOULD GENERALLY BE AROUND 2 FT
NEARSHORE...AND 3-4 FT FROM ABOUT 10-20 NM THROUGH WEDNESDAY BEFORE
SUBSIDING LATER IN THE WEEK. INCREASED SEAS ARE EXPECTED DURING THE
WEEKEND WITH THE AFOREMENTIONED CAA BEHIND THE COLD FRONT.
TIDES/COASTAL FLOODING...
TIDAL DEPARTURES OF 1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES ARE
EXPECTED WITH NEW MOON. THIS WILL NEED TO BE MONITORED OVER THE NEXT
FEW DAYS...ESPECIALLY THE CENTRAL BAY (LEWISETTA VA/CAMBRIDGE MD)
WITH A PERSISTENT S WIND...AND PORTIONS OF THE EASTERN SHORE
(MAINLY OCEAN CITY) FOR LEVELS POSSIBLY APPROACHING MINOR FLOODING.
THE LATEST CBOFS GUIDANCE (TYPICALLY MORE BULLISH) PRESENTLY KEEPS
CAMBRIDGE AND LEWISETTA NEAR BUT BELOW MINOR STAGE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...MPR
NEAR TERM...MPR/MAS
SHORT TERM...MPR
LONG TERM...AJZ
AVIATION...AJZ
MARINE...AJZ
Hazardous weather outlook, Sep 27, 2:36 PM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT TUE SEP 27 2011
NCZ012>017-030>032-102-VAZ048-049-060>098-281945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
336 PM EDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING.
LOCALLY HEAVY RAIN AND ISOLATED DAMAGING WIND GUSTS WILL BE POSSIBLE
WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>634-650-652-654-656-658-281945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
336 PM EDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>025-VAZ099-100-281945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
336 PM EDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THE EVENING. LOCALLY
HEAVY DOWNPOURS AND ISOLATED DAMAGING WIND GUSTS WILL BE POSSIBLE
IN ANY STORM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
44
In the hours before
Special weather statement, Sep 27, 3:31 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT TUE SEP 27 2011
VAZ063-064-071>074-272130-
CAROLINE VA-ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING
WILLIAM VA-
431 PM EDT TUE SEP 27 2011
...STRONG THUNDERSTORM MOVING ACROSS CENTRAL VIRGINIA...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM SPARTA TO EAST HIGHLAND PARK...OR FROM 7
MILES SOUTHEAST OF MILFORD TO DOWNTOWN RICHMOND...MOVING NORTHEAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MECHANICSVILLE AROUND
440 PM EDT...
GETHER AROUND 445 PM EDT...
STUDLEY AROUND 450 PM EDT...
SUPPLY AROUND 455 PM EDT...
SALVIA AROUND 500 PM EDT...
NEWTOWN AROUND 505 PM EDT...
WIND GUSTS TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3811 7705 3810 7704 3809 7703 3811 7700
3809 7698 3808 7695 3773 7706 3750 7751
3804 7731 3813 7705
ZIMMERMANSpecial weather statement, Sep 27, 4:23 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT TUE SEP 27 2011
VAZ064-072>076-081>083-085-272215-
CAROLINE VA-CHARLES CITY VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM
VA-MIDDLESEX VA-NEW KENT VA-PRINCE GEORGE VA-RICHMOND VA-WESTMORELAND
VA-
523 PM EDT TUE SEP 27 2011
...STRONG THUNDERSTORMS MOVING OVER EAST CENTRAL VIRGINIA...
AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM LORETTO TO PETERSBURG NATIONAL
BATTLEFIELD PARK...OR FROM CHAMPLAIN TO FORT LEE...MOVING NORTHEAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LORETTO AROUND
530 PM EDT... CHANCE AROUND 535 PM EDT...
LEEDSTOWN AROUND 540 PM EDT...
GARYSVILLE AROUND 545 PM EDT...
TAPPAHANNOCK AROUND 550 PM EDT...
UPRIGHT AROUND 555 PM EDT...
WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3817 7672 3772 7667 3745 7682 3743 7690
3735 7692 3737 7688 3734 7687 3729 7690
3717 7740 3720 7743 3731 7733 3732 7727
3739 7725 3739 7722 3746 7720 3755 7712
3766 7711 3766 7712 3806 7719 3817 7684
ZIMMERMANSpecial weather statement, Sep 27, 4:38 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
538 PM EDT TUE SEP 27 2011
VAZ070-071-081>083-272200-
CHARLES CITY VA-CHESTERFIELD VA-HENRICO VA-NEW KENT VA-PRINCE GEORGE
VA-
538 PM EDT TUE SEP 27 2011
...STRONG THUNDERSTORM MOVING FROM THE TRI CITIES TO CHARLES CITY
COUNTY...
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ADKINS STORE...OR ABOUT 6 MILES SOUTH OF
ROXBURY...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR ADKINS STORE...AND...ROXBURY AT 545 PM EDT...MOUNTCASTLE...
AND...ROACHES CORNER AT 550 PM EDT...PROVIDENCE FORGE...AND...
SANDYBOTTOM AT 555 PM EDT.
WIND GUSTS TO 40 MPH...HAIL TO PENNY SIZE AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3756 7701 3738 7692 3727 7734 3732 7740
ZIMMERMAN
Special weather statement, Sep 27, 5:21 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT TUE SEP 27 2011
VAZ072>078-081>086-090-272315-
CHARLES CITY VA-ESSEX VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN
VA-KING WILLIAM VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT
VA-NORTHUMBERLAND VA-PRINCE GEORGE VA-RICHMOND VA-WESTMORELAND VA-
621 PM EDT TUE SEP 27 2011
...STRONG THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA AND NORTHERN
NECK...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST POINT...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR LITTLE PLYMOUTH AT 630 PM EDT...
VELMA AT 640 PM EDT...CHURCH VIEW AT 650 PM EDT...JAMAICA AT 655 PM
EDT...SAMOS AT 700 PM EDT...WATER VIEW AT 705 PM EDT.
WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3803 7651 3802 7646 3797 7641 3743 7644
3737 7664 3738 7665 3737 7674 3736 7675
3733 7674 3717 7721 3778 7706 3809 7654
SCALORASpecial weather statement, Sep 27, 6:17 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
717 PM EDT TUE SEP 27 2011
VAZ073-077-078-083>086-089>091-094-280015-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS
VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-NORTHUMBERLAND
VA-SURRY VA-YORK VA-
717 PM EDT TUE SEP 27 2011
...STRONG THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA AND
NORTHERN NECK...
AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 5 MILES NORTH OF JAMAICA TO SURRY...OR FROM
6 MILES WEST OF MORATTICO TO SURRY...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF AT LEAST AN INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
LAT...LON 3793 7629 3789 7622 3781 7630 3761 7627
3759 7633 3745 7624 3730 7627 3730 7628
3736 7641 3728 7634 3717 7638 3715 7632
3711 7664 3715 7665 3711 7668 3709 7685
3777 7678 3773 7675 3784 7651 3789 7653
SCALORASpecial weather statement, Sep 27, 6:47 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
747 PM EDT TUE SEP 27 2011
VAZ063-070-071-080>082-280030-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HANOVER VA-HENRICO
VA-PRINCE GEORGE VA-
747 PM EDT TUE SEP 27 2011
...STRONG THUNDERSTORM MOVING INTO THE METRO RICHMOND AREA...
AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM TUCKAHOE TO WHARFS STORE...OR FROM TUCKAHOE
TO MCKENNEY...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF AN INCH PER HOUR MAY CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
LAT...LON 3766 7760 3769 7724 3769 7723 3706 7727
3694 7750 3695 7769
SCALORAThunderstorm Wind, Richmond
- When
- September 27, 6:55 PM EST
- Where
- Richmond County, 44.73 mi SW of Wellford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -77.450
Sheet metal awning from a roof was blown off of a business establishment on Jefferson Davis Highway.
Lightning, Richmond
- When
- September 27, 7:05 PM EST
- Where
- Richmond County, 45.27 mi WSW of Wellford
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -77.470
Several trees were downed on power lines due to lightning strike.
Thunderstorm Wind, Richmond
- When
- September 27, 7:10 PM EST
- Where
- Richmond County, 46.81 mi SW of Wellford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -77.470
Several trees were downed with a vehicle and home damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Lightning Strike in Arizona, September 27, 201112 injured · $205,000 · 2 events
- Hail and Damaging Winds in Georgia, September 27, 2011$182,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Mississippi, September 27 to 28, 2011$56,000 · 1 in hail · 11 events
- Flash Flooding and Flooding in Pennsylvania, September 27 to 29, 2011$35,000 · 20 events
- Hail and Damaging Winds in Texas, September 27, 2011$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in New York, September 27 to 29, 2011$20,000 · 50 kt wind · 8 events
- Flood in Ohio, September 27 to 28, 2011$25,000 · 1 event
- Lightning Strike in Arkansas, September 27, 2011$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, September 27, 20112 in hail · 12 events
- Hail and Damaging Winds in Georgia, September 27 to 28, 2011$5,000 · 1 in hail · 9 events
- Flash Flooding in Pennsylvania, September 27, 20117 events
- Damaging Winds in South Carolina, September 27 to 28, 2011$4,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349330, 349331, 349332.